Mississippi, 2010Drought in Mississippi, December 28 to 31, 2010
December 28 to 31, 2010 · NWS MEG · 4 events in 4 counties and zones
Below normal rainfall during the month of December brought severe (D2) drought conditions back to extreme portions of Northwest Mississippi by the latter part of the month. The biggest impact from the drought were hydrological concerns as many lake and river levels remained at low levels.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Below normal rainfall during the month of December brought severe (D2) drought conditions back to extreme portions of Northwest Mississippi by the latter part of the month. The biggest impact from the drought were hydrological concerns as many lake and river levels remained at low levels. Although some agricultural concerns occurred as well as many pastures were in poor condition forcing farmers to feed livestock with baled hay.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Dec 28, 5:31 AM CST, 29 minutes earlier.
Area forecast discussion, Dec 28, 5:31 AM CST, 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
531 AM CST TUE DEC 28 2010
.UPDATE...
UPDATED FOR AVIATION.
&&
.PREV DISCUSSION... /ISSUED 437 AM CST TUE DEC 28 2010/
DISCUSSION...FORECAST FOCUS ON SERIES OF SYSTEMS THIS WEEK.
SHORT TERM...TODAY THROUGH THURSDAY NIGHT.
HIGH PRESSURE CURRENTLY PARKED OVER THE MIDSOUTH HAS ALLOWED
TEMPERATURES TO PLUMMET THIS MORNING INTO THE LOWER TEENS NEAR THE
TENNESSEE RIVER...BUT LOW TO MID 20S NEAR THE MISSISSIPPI RIVER
AND WEST AS A WEAK SOUTHERLY FLOW HAS BEGUN. THE HIGH WILL PUSH
SOUTHEAST TOWARD THE FLORIDA PANHANDLE AND THE RETURN FLOW WILL
EXPAND ACROSS THE REST OF THE AREA FOR THIS AFTERNOON. AN INCREASE
IN CLOUDS WILL BEGIN LATE ACROSS THE ARKANSAS DELTA...BUT THE
REST OF THE AREA SHOULD BE SUNNY. 925 MB TEMPS AND MOS INDICATE
HIGHS TODAY IN THE UPPER 30S IN AREAS WITH LINGERING SNOW IN
NORTHWEST TN...TO NEAR 50 ACROSS NORTHERN MS.
MOISTURE WILL BEGIN TO SURGE NORTHWARD ON THE BACKSIDE OF THE
HIGH TONIGHT. LOW CLOUDS WILL QUICKLY EXPAND ACROSS THE MIDSOUTH
THIS EVENING. TONGUE OF RICHEST MOISTURE AND STRONGEST ISENTROPIC
LIFT WILL BE CONFINED FROM TEXAS TO ARKANSAS AND NORTHWEST
TN LATE TONIGHT AND EARLY WEDNESDAY...WITH NORTHEAST MISSISSIPPI
EXPERIENCING NEUTRAL LIFT OR EVEN WEAK ISENTROPIC DOWNGLIDE DUE TO
MORE INFLUENCE OF ANTICYCLONIC FLOW WITH THE DEPARTING HIGH.
THUS...INCREASED POPS LATE TONIGHT AND WEDNESDAY ABOUT NORTH OF
I-40 AND WEST OF I-55 AND REDUCED THEM TO THE SOUTH AND EAST.
STILL LOOKS LIKE A SMALL POSSIBILITY OF FREEZING RAIN MIXING IN AT
THE ONSET UP TOWARD THE MO BOOTHEEL...BUT CONFIDENCE IS LOW
CONSIDERING A STRENGTHENING SOUTHERLY FLOW AND INCREASING CLOUDS
WHICH WILL ALLOW FOR MILDER CONDITIONS.
STRONGEST ISENTROPIC LIFT WILL WEAKEN WEDNESDAY NIGHT AND EXPAND
TO NORTHERN MISS...BUT LOW LEVEL MOISTURE ADVECTION WILL CONTINUE
IN AN ALREADY MOIST ATMOSPHERE. MID AND UPPER LEVELS ARE EXPECTED
TO DRY OUT SOME HOWEVER...SO RAIN INTENSITY WILL EASE. MODEL QPF
IS WIDESPREAD AND LIGHT LEADING TO HIGH CONFIDENCE IN A WIDESPREAD
LIGHT RAIN EVENT WEDNESDAY NIGHT. INCREASED POPS TO CATEGORICAL
AND MENTIONED PERIODS OF LIGHT RAIN TO IMPLY SOME PERIODIC BREAKS.
MID LEVELS WILL DRY FURTHER BY THURSDAY AFTERNOON...WITH HIGH RH
ONLY IN THE LOWER 3 KFT OF THE ATMOSPHERE. THUS...RAIN CHANCES
WILL DIMINISH THURSDAY AND SOME SUN MAY ALSO BE SEEN IN SPOTS IF
THE INVERSION AROUND 3 KFT CAN MIX A BIT. THURSDAY WILL BE THE
BEGINNING OF A STRONG WARMING TREND AS LOW PRESSURE ORGANIZES OVER
SOUTHWEST KANSAS.
BY THURSDAY NIGHT...THE ENTIRE MIDSOUTH SHOULD BE SOUTH OF A
NORTHWARD ADVANCING WARM FRONT WITH GUSTY WINDS AND RISING
TEMPERATURES. WITH LITTLE LIFT AVAILABLE UNTIL THE COLD FRONT
APPROACHES LATE...RAIN CHANCES SHOULD BE LOWEST DURING THIS
PERIOD. DEW POINTS RISING TOWARD 60F LATE THURSDAY NIGHT SHOULD
PROVIDE FOR MODEST ELEVATED INSTABILITY SO INTRODUCED THUNDER
MENTION.
LONG TERM...FRIDAY THROUGH MONDAY.
MODELS HAVE FINALLY BEGUN TO REACH A GENERAL COMPROMISE FOR THE
HOLIDAY WEEKEND. LOW PRESSURE WILL TRACK FROM EASTERN KANSAS NORTH
TO NORTHERN WISCONSIN BY FRIDAY EVENING. COLD FRONT WILL PUSH
EAST AND THUNDERSTORMS WILL BECOME WIDESPREAD ALONG THE FRONT
FRIDAY AND FRIDAY EVENING. FORECAST SOUNDINGS ARE NOW HINTING AT
THE POSSIBILITY OF SURFACE BASED STORMS ALONG AND AHEAD OF THE
FRONT FRIDAY. TIMING IS EVERYTHING AND MODELS SHOW THE FRONT ALONG
THE MS RIVER BY 6 PM FRIDAY. THIS IS A SOMEWHAT OMINOUS TREND
GIVEN HOW STRONG THE WIND FIELDS ARE. THE DEGREE OF SEVERE AND HOW
WIDESPREAD IT WILL BE IS PREDICATED ON THE QUALITY OF WARM SECTOR
AIR AND THE TIMING OF THE FRONT. AT THIS POINT HOWEVER IT APPEARS
THE SEVERE WEATHER RISK IS INCREASING. BUMPED UP HIGHS FRIDAY INTO
THE MID 60S TO LOWER 70S WITH THE LOOK OF A BETTER MIXED BOUNDARY
LAYER.
MODELS DIFFER ON TIMING THE FRONT OUT OF THE MIDSOUTH...BUT GIVEN
THE POSITIVELY TILTED NATURE OF THE TROUGH...FELT THE SLOWER ECMWF
SOLUTION WAS PROBABLY BEST.
MUCH COLDER AIR AND CLEARING SKIES CAN BE ANTICIPATED BEHIND THE
FRONT INTO THE FIRST DAYS OF 2011.
BORGHOFF
&&
.AVIATION...
12Z TAFS
FEW AVIATION WEATHER CONCERNS IN THE SHORT TERM...WITH VFR
PREVAILING. GOES IR IMAGERY AND METARS SHOWED A VFR DECK NEAR
FL045 OVER THE SOUTHWEST HALF OF AR... WITH AN UNDERLYING MVFR
DECK AROUND FL025 OVER THE ARKLATEX. OVER THE MIDSOUTH...THE LAYER
BETWEEN FL025 AND FL070 WAS EXTREMELY DRY. NAM AND GFS MOISTURE
PROGS SUGGEST THE LOWER DECKS WILL HAVE LITTLE SUCCESS MAKING IT
INTO THE MIDSOUTH UNTIL THIS EVENING. WILL CONTINUE TO MONITOR...
BUT SEE LITTLE REASON TO OVERRIDE MODEL CONSENSUS AT THIS TIME.
MVFR AND ISOLATED IFR MAY EDGE INTO EASTERN AR AFTER 09Z/29...
WITH THE APPROACH OF THE LOW LEVEL GULF MOISTURE. SOUTH WIND TAIL
COMPONENT SHOULD REMAIN BELOW 7 KTS FOR THE LATE EVENING KMEM
ARRIVAL PUSH.
PWB
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 49 37 50 46 / 0 40 90 80
MKL 43 30 47 41 / 0 10 80 80
JBR 44 33 44 42 / 0 60 90 80
TUP 47 30 54 41 / 0 10 50 80
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Dec 28, 5:03 AM CST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
503 AM CST TUE DEC 28 2010
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-291315-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
503 AM CST TUE DEC 28 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
RAIN WILL DEVELOP LATE TONIGHT ALONG AND WEST OF THE MISSISSIPPI
RIVER. THERE IS A SMALL CHANCE SOME OF THE RAIN MAY BE MIXED WITH
FREEZING RAIN...MAINLY NORTH OF A LINE FROM CORNING ARKANSAS TO
DYERSBURG TENNESSEE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A MAJOR PATTERN CHANGE IS ANTICIPATED LATER THIS WEEK AS A
POWERFUL STORM SYSTEM MOVES INTO THE WESTERN PORTIONS OF THE
UNITED STATES. THIS SHOULD ALLOW FOR A RAPID WARM UP AND
INCREASING HUMIDITY BY THE END OF THE WEEK. AS THE SYSTEM TRACKS
INTO THE MIDWEST...A TRAILING COLD FRONT WILL PUSH THROUGH THE
MIDSOUTH FRIDAY AND FRIDAY EVENING BRINGING A RISK OF SEVERE
THUNDERSTORMS TO THE ENTIRE MIDSOUTH.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS...EMERGENCY MANAGEMENT...AND LAW ENFORCEMENT
OFFICIALS ARE ENCOURAGED TO MONITOR THE LATEST FORECASTS REGARDING
THE POTENTIAL FOR SEVERE WEATHER LATER THIS WEEK.
BORGHOFF
Drought, De Soto
- When
- December 28, 6:00 AM CST to December 31, 11:59 PM CST
- Where
- De Soto forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 34.875, -89.992 (the zone’s center; the record gives no point)
Severe (D2) drought conditions returned to the area.
Drought, Tunica
- When
- December 28, 6:00 AM CST to December 31, 11:59 PM CST
- Where
- Tunica forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 34.652, -90.375 (the zone’s center; the record gives no point)
Severe (D2) drought conditions returned to the area.
Drought, Coahoma
- When
- December 28, 6:00 AM CST to December 31, 11:59 PM CST
- Where
- Coahoma forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 34.229, -90.603 (the zone’s center; the record gives no point)
Severe (D2) drought conditions returned to the area.
Drought, Tallahatchie
- When
- December 28, 6:00 AM CST to December 31, 11:59 PM CST
- Where
- Tallahatchie forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 33.951, -90.173 (the zone’s center; the record gives no point)
Severe (D2) drought conditions returned to the area.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flow and Coastal Flood in California, December 28 to 29, 20101 death · 1 injured · $287,000 · 50 kt wind · 12 events
- Wildfire in Florida, December 28, 20101 death · 1 event
- Blizzard and Heavy Snow in Washington, December 28 to 29, 20102 injured · 6 events
- Winter Storm and Lake-Effect Snow in Utah, December 28 to 31, 201020 events
- Heavy Snow and High Wind in California, December 28 to 29, 2010$20,000 · 74 kt wind · 5 events
- Winter Storm in Montana, December 28 to 30, 201018 events
- Winter Storm in Utah, December 28 to 31, 20107 events
- Blizzard and Winter Storm in Idaho, December 28 to 29, 20107 events
- Heavy Snow in Idaho, December 28 to 30, 20106 events
- Drought in Texas, December 28 to 31, 20105 events
- Heavy Snow in Oregon, December 28 to 29, 20105 events
- Drought in Arkansas, December 28 to 31, 20104 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 273668, 273669, 273670, 273671.